, Volume 30, Issue 2, pp 593–615

On-Line Dimension of Semi-Orders

  • Bartłomiej Bosek
  • Kamil Kloch
  • Tomasz Krawczyk
  • Piotr Micek
Open Access


We analyze the on-line dimension of partially ordered sets as a value of a two-person game between Algorithm and Spoiler. The game is played in rounds. Spoiler presents an on-line order of width at most w, one point at a time. Algorithm maintains its realizer, i.e., the set of d linear extensions which intersect to the presented order. Algorithm may not change the ordering of the previously introduced elements in the existing linear extensions. The value of the game val(w) is the least d such that Algorithm has a strategy against Spoiler presenting any order of width at most w. For interval orders Hopkins showed that val\((w) \leqslant 4w-4\). We analyze the on-line dimension of semi-orders i.e., interval orders admitting a unit-length representation. For up-growing semi-orders of width w we prove a matching lower and upper bound of w. In the general (not necessarily up-growing) case we provide an upper bound of 2w.


On-line dimension Semi-order 


  1. 1.
    Trotter, W.T.: Combinatorics and partially ordered sets. In: Johns Hopkins Series in the Mathematical Sciences. Johns Hopkins University Press, Baltimore (1992). Dimension theoryGoogle Scholar
  2. 2.
    Kierstead, H.A.: An effective version of Dilworth’s theorem. Trans. Am. Math. Soc. 268(1), 63–77 (1981)MathSciNetMATHGoogle Scholar
  3. 3.
    Kierstead, H.A.: Recursive ordered sets. In: Combinatorics and Ordered Sets (Arcata, Calif., 1985). Contemp. Math., vol. 57, pp. 75–102. Amer. Math. Soc., Providence (1986)Google Scholar
  4. 4.
    Bosek, B., Felsner, S., Kloch, K., Krawczyk, T., Matecki, G., Micek, P.: On-line chain partitions of orders: a survey. Order 29, 49–73 (2012)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Felsner, S.: On-line chain partitions of orders. Theor. Comp. Sci. 175(2), 283–292 (1997). Orders, algorithms and applications (Lyon, 1994)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Kierstead, H.A., Trotter, W.T.: An extremal problem in recursive combinatorics. In: Proceedings of the Twelfth Southeastern Conference on Combinatorics, Graph Theory and Computing, vol. II (Baton Rouge, La., 1981), vol. 33, pp. 143–153 (1981)Google Scholar
  7. 7.
    Baier, P., Bosek, B., Micek, P.: On-line chain partitioning of up-growing interval orders. Order 24(1), 1–13 (2007)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Felsner, S., Kloch, K., Matecki, G., Micek, P.: On-line chain partitions of up-growing semi-orders. Order 28, 1–17 (2011)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Trotter, W.T.: Partially ordered sets. In: Handbook of Combinatorics, vols. 1 and 2, pp. 433–480. Elsevier, Amsterdam (1995)Google Scholar
  10. 10.
    Gyárfás, A., Lehel, J.: On-line and first fit colorings of graphs. J. Graph Theory 12(2), 217–227 (1988)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Kierstead, H.A., Qin, J.: Coloring interval graphs with First-Fit. Discrete Math. 144(1–3), 47–57 (1995). Combinatorics of ordered sets (Oberwolfach, 1991)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Kierstead, H.A., McNulty, G.F., Trotter, Jr., W.T.: A theory of recursive dimension for ordered sets. Order 1(1), 67–82 (1984)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Füredi, Z., Hajnal, P., Rödl, V., Trotter, W.T.: Interval orders and shift graphs. In: Sets, Graphs and Numbers (Budapest, 1991), vol. 60, pp. 297–313. Colloq. Math. Soc. János Bolyai, Amsterdam (1992)Google Scholar
  14. 14.
    Rabinovitch, I.: The dimension of semiorders. J. Comb. Theory, Ser. A 25(1), 50–61 (1978)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Hopkins, L.: Some problems involving combinatorial structures determined by intersections of intervals and arcs. Ph.D. thesis, University of South Carolina (1981)Google Scholar
  16. 16.
    Bosek, B., Kloch, K., Krawczyk, T., Micek, P.: On-line version of Rabinovitch theorem for proper intervals. Discrete Math. doi:10.1016/j.disc.2012.02.008
  17. 17.
    Scott, D., Suppes, P.: Foundational aspects of theories of measurement. J. Symb. Log. 23, 113–128 (1958)MathSciNetCrossRefGoogle Scholar

Copyright information

© The Author(s) 2012

Authors and Affiliations

  • Bartłomiej Bosek
    • 1
  • Kamil Kloch
    • 2
  • Tomasz Krawczyk
    • 1
  • Piotr Micek
    • 1
  1. 1.Theoretical Computer Science Department, Faculty of Mathematics and Computer ScienceJagiellonian UniversityKrakówPoland
  2. 2.Embedded Systems LabUniversity of PassauPassauGermany

Personalised recommendations